Reliability of uncertain linear and nonlinear systems

B. F. Spencer, I. Elishakoffi

Research output: Contribution to journalArticlepeer-review


The reliability of uncertain single degree-of-freedom linear and nonlinear systems subjected to broadband random excitation is examined. A robust Petrov-Galerkin finite element solution for the reliability of deterministic single degree-of-freedom systems is used in conjunction with the theorem of total probability and a numerical integration scheme to obtain the sought reliabilities. Particular examples are given for the linear system in which the stiffness is modeled as a discrete random variable or as a continuous random variable. Use of the mean stiffness in an analysis is shown to be generally unconservative in the region of design interest, whereas using the Poisson approximation in conjunction with the moments of first passage time indicates that the results should be conservative. A particular example is given in which the error introduced by using the mean system parameters in the analysis is increased by increasing the failure bound width. A final example is given for the Duffing oscillator.

Original languageEnglish (US)
Pages (from-to)135-148
Number of pages14
JournalJournal of Engineering Mechanics
Issue number1
StatePublished - Jan 1988
Externally publishedYes

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering


Dive into the research topics of 'Reliability of uncertain linear and nonlinear systems'. Together they form a unique fingerprint.

Cite this